North Dakota, 2003

Damaging Wind in North Dakota, July 3, 2003

July 3, 2003 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 1:15 PM CST, 8 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 1:15 PM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT THU JUL 3 2003

CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT SOUTH...

CURRENT WEATHER TRENDS INDICATE SOUTHWEST FLOW ALOFT WITH 90 TO 120
KT JET WITH RIGHT REAR QUADRANT MOVING OVER SOUTHERN NORTH DAKOTA
TONIGHT. ALONG WITH THIS...AVN MODEL INDICATES LOW LEVEL
FRONTOGENESIS WITH VERTICAL MOTION FIELD ACROSS THE SOUTH BETWEEN
00Z-06Z. SAT TRENDS ALSO INDICATED BAND OF WEAK CONVECTION ACROSS
ERN MT THAT CONNECTS TO CENTRAL NORTH DAKOTA CONVECTION. WILL GO
WITH CHC TRW ACROSS THE SOUTH HALF TONIGHT UNTIL MIDNIGHT. 4TH OF
JULY SHOULD BE DOMINATED BY WEAK COOL AIR ADVECTION AND MORE
STABILITY...SO LOOKS LIKE A DRY AND PLEASANT 4TH FOR THE REGION.

BY SATURDAY...WEAK SHORTWAVE TROUGH MOVES INLAND INTO THE NORTHERN
PLAINS SAT EVENING AND NIGHT. AVN DOES KEY ON THIS FEATURE AS LOW
LEVEL JET DEVELOPS A GOOD BAROCLINIC ZONE WITH MCS TYPE SYSTEM. ETA
MODEL MUCH WEAKER WITH THIS FEATURE. AT THIS TIME...WILL KEEP CHANCE
OF THUNDERSTORMS IN PER THE AVN FOR CONTINUITY. UNDER THE INFLUENCE
OF BROAD SOUTHWEST FLOW ALOFT DYNAMICS SEEM REASONABLE FOR
THUNDERSTORMS.

AFTER THE WEEKEND TIME PERIOD...MIGRATION OF CLOSED UPPER LOW SHOULD
SIGNAL THE ONSET OF BROAD COOLING ACROSS THE REGION...WITH HIGHS
DROPPING INTO THE UPPER 70S NORTH BY MONDAY...WITH A SLOW WARMING
TREND BY THE MIDDLE OF THE WEEK.

.BIS...NONE

WA
Hazardous weather outlook, Jul 3, 3:05 PM CST, 6 hours 15 minutes before
041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

WA

In the hours before

Local storm report, Jul 3, 7:37 PM CST, 1 hour 43 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

837 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0814 PM    MANDAN                    ND   1 INCH HAIL

07/03/03   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

NNNN
Local storm report, Jul 3, 7:41 PM CST, 1 hour 39 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

841 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0822 PM    MANDAN                    ND   .88 INCH HAIL

07/03/03   MORTON                         REPORTED BY STORM

                                          SPOTTER.

NNNN
Special weather statement, Jul 3, 8:20 PM CST, 1 hour before
NDZ022-034-035-042-045-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
920 PM CDT THU JUL 3 2003

...UPDATE TO SEVERE THUNDERSTORM WATCH NUMBER 628...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH...BURLEIGH...MORTON...SHERIDAN...GRANT AND SIOUX.

THIS MEANS BISMARCK...MANDAN...NEW SALEM...CARSON AND FORT YATES ARE
NO LONGER IN THE WATCH.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MIDNIGHT CDT FRIDAY
MORNING FOR THE REST OF SOUTH CENTRAL NORTH DAKOTA.

SCHULTZ/HW
Special weather statement, Jul 3, 9:00 PM CST, 20 minutes before
NDZ023-036-046-047-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT THU JUL 3 2003

...UPDATE TO SEVERE THUNDERSTORM WATCH NUMBER 628...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH...EMMONS...KIDDER...WELLS AND LOGAN.

THIS MEANS THAT HARVEY...STEELE...LINTON AND NAPOLEON ARE NO LONGER
IN THE SEVERE THUNDERSTORM WATCH.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST NORTH
DAKOTA.

SCHULTZ/HW
Local storm report, Jul 3, 9:07 PM CST, 13 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1007 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0810 PM    1 W MANDAN MUNI ARPT      ND   60 MPH TSTM GUST

07/03/03   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

0810 PM    BISMARCK                  ND   60 MPH TSTM GUST

07/03/03   BURLEIGH                       REPORTED BY HAM RADIO

                                          OPERATOR.

0810 PM    BISMARCK                  ND   TORNADO

07/03/03   BURLEIGH                       EVENT DURATION 1

                                          MINUTE. TORNADO TOUCHED

                                          DOWN BRIEFLY ON RIVER

                                          ROAD/BURNDT CREEK AREA.

                                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0818 PM    (BIS)BISMARCK MUNI ARPT   ND   1 INCH HAIL

07/03/03   BURLEIGH                       REPORTED AT THE

                                          BISMARCK NWS.

                                          ALSO...ASOS OBSERVATION

                                          SPECI  040125Z

                                          02039G52KT. GUSTS 60 MPH.

1001 PM    2 S WISHEK                ND   .75 INCH HAIL

07/03/03   MCINTOSH                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Local storm report, Jul 3, 9:13 PM CST, 7 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1013 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1010 PM    3 S EDGELEY               ND   .75 INCH HAIL

07/03/03   LA MOURE                       REPORTED BY PUBLIC.

NNNN

The radar

The Aberdeen radar (KABR), 79 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickey

When
July 3, 9:20 PM CST
Where
Dickey County, Fullerton
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.167, -98.417

The wind destroyed five (5) grain bins with the debris landing on several vehicles which sustained damage. Ten inch diameter trees snapped. The storm was accompanied by one and three-quarter inch hail (1.75).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376022.